# SDR 98ZZZX1697

- Difficulty date: April 17, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N247RJ
- Make and model: Amtr SONERAI2
- Aircraft serial: 999
- Engine: Amtrvw VW2200VOLKS
- System (JASC): 7414 · Magneto/Distributor
- Part: Drive Coupling
- Condition: Failed
- Location: Engine Magneto
- Stage of operation: CR
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

THE CAST ALUMINUM MAGNETO DRIVE COUPLING WHICH IS KEYED TO THE FLYWHEEL BROKE INTO FOUR PIECES.  THE RESULTANT FRICTION MELTED AND FUSED A PORTION OF THE BROKEN PIECES OF THE COUPLING TO THE STATIONARY CROSS MEMBER ENGINE MOUNT.  THIS FAILURE OF THE MAGNETO COUPLING RESULTED IN THE FAILURE OF THE ENGINE DURING CRUISE AND ULTIMATELY THE ACCIDENT WHICH DESTROYED THE AIRCRAFT AND INJURED THE PILOT.  THE COUPLING BROKE AT THE KEYWAYS AND SHOWED EVIDENCE OF PRE-EXISTING CRACKS POSSIBLY CASTING FLAWS.  SUBMITTER RECOMMENDED THE MAGNETO DRIVE COUPLING BE MILLED FROM A SOLID PIECE OF HIGH GRADE ALUMINUM AND ALL EDGES BE RADIUSED TO PREVENT CRACKING.
